Boy Hospitalized after Receiving Wrong Asthma Medication at School

A 5-year-old boy with numerous allergies was given the wrong asthma medication at his school; he was rushed to the hospital. The child is allergic to a long list of things, including pineapples, eggs and chocolate. He takes many different medications for his allergies and also controls his asthma with an inhaler.

Fox 5 News reports that a school nurse at the Imagine Hope Community Charter School in Northeast D.C. gave him Ritalin instead of his inhaler. Ritalin is an oral pill used to treat attention deficit hyperactivity disorder (ADHD). The boy’s grandmother was outraged at the situation. “How did she get an asthma pump mixed up with pills? How did that happen?” she said, according to Fox 5.

The nurse said she wasn’t looking at the name of the medication, the boy’s grandmother said. “I said, ‘What the hell did you do to my grandson?” she told Fox 5 News. “He’s a chronic severe asthmatic. So you didn’t see the name on that medicine? [The nurse] said, ‘No, I was not looking.’ I said, ‘You got on damn glasses. You should have looked!’”

The boy was rushed to Children’s National Medical Center, where his grandmother says he was “a nervous wreck”. She commented that it was uncharacteristic for him and noted that he was also “slobbering”.

The boy is out of the hospital and expected to be in good health. His grandmother says the school wants him to return, “but I told them not right now,” she said. “But I am going to get a lawyer.”

This entry was posted in Health Concerns, Legal News, Pharmaceuticals and tagged , , , , , , , , , , . Bookmark the permalink.

© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.